Michigan, 2023Damaging Wind in Michigan, July 24, 2023
July 24, 2023 · NWS APX · 1 event in 1 county or zone
Numerous thunderstorms formed over interior northern Michigan during the afternoon as lake breezes pushed inland from the Lake Michigan shoreline. One of these storms produced damaging wind gusts in Missaukee county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous thunderstorms formed over interior northern Michigan during the afternoon as lake breezes pushed inland from the Lake Michigan shoreline. One of these storms produced damaging wind gusts in Missaukee county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 24, 2:18 PM EST, 3 minutes earlier.
Area forecast discussion, Jul 24, 2:18 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
318 PM EDT Mon Jul 24 2023
.NEAR TERM...(Through Tonight)
Issued at 316 PM EDT Mon Jul 24 2023
High Impact Weather Potential: Isolated to scattered thunderstorm
development again this afternoon, primarily northeast lower. Locally
heavy rainfall rates and a couple of instances of large hail possible.
Pattern Synopsis/Forecast: Upper-level low pressure continues to
spin across Hudson Bay with attendant troughing across the eastern
third of the CONUS. Upstream ridging remains evident across the
western tier of the country. As the surface, a weak stationary
boundary draped across northern lower will gradually wash out across
the area this evening through tonight with higher surface pressure
prevailing by Tuesday morning.
Primary Forecast Concerns: Shower/storm coverage.
Generally tranquil conditions through midday across northern MI
with hazy skies from Canadian wildfires advecting back down
through the western Great Lakes. However, some changes in the
offing again this afternoon as upper dynamics continue to be
weakly supportive for isolated to scattered afternoon showers and
storms. While coverage is expected to be less than yesterday, the
most numerous convection likely to be prevail east of I-75 across
northeast lower. Again, not much in the way of an organized
severe threat with bulk shear struggling to reach 20 kts, but PWs
near 1.25" will support locally heavy rainfall rates in any
thunderstorms. A couple instances of large hail not out of the
question in any of the strongest cells -- as has been the case in
Missaukee County over the last hour.
Any lingering showers/storms are expected to diminish with the loss
of diurnal support by mid-late evening. Partly clear skies expected
tonight with lows spanning the 50s area-wide. Patchy fog not out of
the question again tonight.
&&
.SHORT TERM...(Tuesday through Thursday)
Issued at 316 PM EDT Mon Jul 24 2023
High Impact Weather Potential: Occasional thunderstorm chances
continue.
Pattern Forecast: During the day Tuesday, upper troughing across the
Great Lakes begins to break down with upstream ridging making
headway across the nation's midsection. Northern Michigan expected
to lie on the northern periphery of impressive heights centered to
our southwest for the midweek timeframe. Still remains the potential
for occasional waves to top this heat dome, with additional
shower/storm chances not out of the question.
Primary Forecast Concerns: Occasional precipitation potential.
Otherwise, temperature trends.
Expecting that Tuesday may feature similar conditions as the last
several days with tranquil conditions prevailing through the morning
hours. Low chances for isolated to scattered shower/storm
development during the afternoon -- largely driven by diurnal
heating, a weak mid-level impulse and potentially enhanced near-
surface convergence as a result of inland penetrating lake breezes.
Not sold on just how widespread showers/storms will be -- certainly
not impressed with latest trends as the wave aloft amidst rising
heights leaves quite a bit to be desired. Focus for convection, if
it develops, would likely be in the typical areas of north-central
and northeast lower. High temperatures spanning the 80s area-wide.
By early Wednesday, potential exists for nocturnal complexes from
Tuesday night to be arriving across western portions of the forecast
area. Current trends suggest this potential is quite low, but not
exactly low enough to ignore. Otherwise, increasing temperatures
will be the rule with many locations rising to the mid-80s to near
90 degrees for daytime highs...assuming we're not thrown a wrench by
that morning convection and associated cloud cover. Dew points
climbing into the mid and upper 60s will certainly give a much more
sticky/humid feel. Low confidence prevails with respect to
additional shower/storm development later in the day given potential
capping with H7 temperatures climbing to 10-12 C. That said, an
incoming afternoon mid-level convectively enhanced wave in the midst
of increasing instability may prove to be enough for additional
convection, especially as this pattern somewhat screams ring of
fire/MCS potential across the upper MS Valley/Great Lakes/southern
Canada. Given deep layer shear on the order of 30-35 kts Tuesday
afternoon -- suppose it's again not out of the question for a few
stronger updrafts, if storms do develop. Latest Day 3 SPC outlook
keeps the primary severe weather threat to our south with a Marginal
Risk nearing the M-55 corridor.
Heat and humidity continue Thursday with latest trends supporting
afternoon highs topping out in the low 90s across much of northern
lower. Given dew points creeping into the low 70s for some
-- heat indices may briefly rise to the upper 90s during the
afternoon. That said, a generally unsettled pattern may continue
right through this time frame, which results in glaring bust
potential for that temperature forecast, especially if convection/
clouds become more numerous than currently anticipated. Little run-
to-run and model-to-model consistency precludes much in the way of
confidence with respect to sensible weather, especially when much of
that will be heavily influenced by difficult to nearly impossible to
predict mesoscale features. It'll be hard not to include at least
some low PoPs at times Thursday, but anticipate there'll be lots of
dry time to be had as well.
&&
.LONG TERM...(Thursday night through Monday)
Issued at 316 PM EDT Mon Jul 24 2023
High Impact Weather Potential.... Minimal
Zonal midlevel flow expanding across the northern half of the CONUS
with embedded shortwave disturbances will bring chances of an
unsettled weather pattern for Friday...but likely with continued
above normal temperatures. Low pressure developing over Hudson Bay
will cause mid level troughing to occupy northern Michigan this
weekend and into early next week. This will allow temperatures to
cool and return back to climatological normals for late July.
Best chance of precipitation and possibly thunderstorms will be this
Friday as a cold front drops southward. Lingering moisture and
daytime heating may continue the potential of scattered showers
through the weekend into early next week...but lots of uncertainties
remain at this time with potential mesoscale effects (lake breezes).
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 141 PM EDT Mon Jul 24 2023
VFR conditions anticipated at the terminals this afternoon under
hazy skies as a result of upper-level smoke from Canadian wildfires.
Some isolated to scattered shower/storm development expected again
this afternoon, but results in nothing more than VCTS at APN due to
low confidence in coverage.
Primarily VFR tonight, although additional patchy fog can't be ruled
out, which could result in localized VSBY drops to IFR/MVFR.
&&
.MARINE...
Issued at 316 PM EDT Mon Jul 24 2023
Winds and waves expected to remain below advisory criteria for the
next several days. Occasional shower and thunderstorm chances will
continue through at least Tuesday afternoon.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&
NEAR TERM...MJG
SHORT TERM...MJG
LONG TERM...SJC
AVIATION...MJG
MARINE...MJG
Hazardous weather outlook, Jul 24, 2:21 PM EST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
321 PM EDT Mon Jul 24 2023
MIZ016>018-020>036-041-042-086>088-095>099-251930-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
321 PM EDT Mon Jul 24 2023
This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.
.DAY ONE...This afternoon and tonight.
Scattered thunderstorms are possible this afternoon into this
evening, especially over the inland northern lower peninsula. While
severe weather is not expected, a couple instanced of hail to the
size of quarters and locally heavy rain can't be ruled out.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a chance of thunderstorms again Tuesday and Wednesday
afternoon and again at various times Thursday and Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
For more information visit http://weather.gov/gaylord.
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-251930-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
321 PM EDT Mon Jul 24 2023
This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.
.DAY ONE...This afternoon and tonight.
Isolated thunderstorms are possible this afternoon into this
evening, primarily over the nearshore waters of Lake Huron. Locally
heavy downpours and small hail are the primary threats.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a chance of thunderstorms again Tuesday and Wednesday
afternoon and again at various times Thursday and Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Jul 24, 1:30 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Gaylord MI
230 PM EDT Mon Jul 24 2023
MIZ027-033-241900-
Kalkaska MI-Missaukee MI-
230 PM EDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of southeastern
Kalkaska and north central Missaukee Counties through 300 PM EDT...
At 230 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sharon, or 12 miles south of Kalkaska, moving southeast at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Moorestown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4455 8517 4462 8508 4457 8485 4446 8494
4438 8506
TIME...MOT...LOC 1830Z 309DEG 12KT 4456 8510
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
GILLENThunderstorm Wind, Missaukee
- When
- July 24, 2:21 PM EST
- Where
- Missaukee County, 0.5 mi W of Moddersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 44.220, -84.960
Several trees down with power outages near Moddersville. Time estimated via radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New York, July 24, 20231 death · 2 injured · $186,000 · 87 kt wind · 23 events
- Tornado and Damaging Wind in Missouri, July 24, 20232 injured · $400,000 · EF2 · 2 events
- Rip Current in Florida, July 24, 20231 death · 1 event
- Wildfire in Washington, July 24 to 28, 2023$358,000 · 1 event
- Damaging Winds in Wyoming, July 24, 2023$250,000 · 54 kt wind · 2 events
- Flooding and Hail in Ohio, July 24, 2023$43,000 · 1.75 in hail · 29 events
- Damaging Wind in Arizona, July 24, 2023$125,000 · 61 kt wind · 1 event
- Flood and Hail in Pennsylvania, July 24 to 25, 2023$63,000 · 1 in hail · 7 events
- Flash Flooding and Hail in Kentucky, July 24, 2023$49,000 · 1.75 in hail · 10 events
- Flash Flood in New York, July 24, 2023$75,000 · 1 event
- Hail and Damaging Winds in Indiana, July 24, 2023$52,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in New York, July 24, 2023$45,000 · 1.25 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126620.